Heavy Rain, Ellis
- When
- September 24, 7:20 AM CST to September 25, 7:20 AM CST
- Where
- Ellis County, 0.88 mi NW of Ellis
- Reported by
- Public
- Coordinates
- 38.940, -99.560
Rainfall of 4.75 inches fell during the previous 24 hours.
A cold front in the wake of a passing upper level short wave trough helped to produce scattered thunderstorms late in the morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front in the wake of a passing upper level short wave trough helped to produce scattered thunderstorms late in the morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 24, 5:29 AM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 629 AM CDT Sun Sep 24 2017 ...Updated Aviation Section... .SHORT TERM...(Today and tonight) Issued at 319 AM CDT Sun Sep 24 2017 The upper level low mentioned in previous AFD's will move into the Rockies today with embedded shortwaves moving through the Central High Plains. Towards the surface, a frontal boundary currently stretched from southeastern Colorado to north central Nebraska will slowly ooze eastward as the short term period progresses. Scattered showers and thunderstorms are expected to from along and ahead of this boundary, otherwise expect mostly cloudy skies through tonight. Moderate to heavy rain may accompany some of these storms creating ponding of water on roadways. Winds ahead of this boundary will generally be from the south with northerly winds behind this frontal boundary. As for temperatures, highs today are expected to range from the low 70s across west central Kansas to upper 80s across central and south central Kansas. Lows tonight look to range from around 50 degrees across west central Kansas to mid 60s across south central Kansas. .LONG TERM...(Monday through Saturday) Issued at 319 AM CDT Sun Sep 24 2017 Showers and embedded thunderstorms will continue Monday with precipitation chances dwindling from west to east Monday night. Precipitation chances will then be confined to south central Kansas Tuesday. Mostly cloudy skies are anticipated through Monday then decrease in cloudiness Monday night into Tuesday from west to east. Winds will generally be from a northerly direction through Tuesday then shift to more of a northeasterly direction thereafter. The upper level long wave trough will then split with one upper level low sliding northeast into central Canada with a secondary upper level low spinning up across the Desert Southwest. Thunderstorms will be possible along the KS/OK border Tuesday night through Thursday, but the best chance will be south of our CWA across Oklahoma and Texas. Skies look to be partly cloudy through this time frame with a more increase in cloudiness the farther you head south. A drier period is then expected through the remainder of the long term forecast with partly cloudy skies. As for temperatures, highs Monday look to range from the upper 50s across west central Kansas to upper 70s across south central Kansas. Highs will then be around 70 degrees Tuesday through Thursday, then mid 70s as we head into this weekend. Lows are expected to start out ranging from the mid 40s along the KS/CO border to mid-upper 50s across south central Kansas. Lows there after will generally range from the mid-upper 40s along the KS/Co border to low-mid 50s elsewhere. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 625 AM CDT Sun Sep 24 2017 Ongoing precipitation event will be the main weather element of concern...along with ceiling. For the time being, ceilings will likely remain in the VFR category, with only periodic times of MVFR ceiling around 2-3 thousand feet. Showers will remain numerous in nature, although they may be scattered by late morning/early afternoon until the next round develops later in the afternoon and evening. There should be more lightning and deeper convective elements tonight as forcing for ascent increases. Winds will be fairly light and variable in direction in the midst of precipitation, but later in the day the southerly winds may prevail again in the 8-12 knot range. Cold front wind shift is not expected until late morning to early afternoon Monday across the region. && .PRELIMINARY POINT TEMPS/POPS... DDC 84 59 71 51 / 50 80 80 60 GCK 75 58 65 49 / 70 70 60 40 EHA 75 55 65 46 / 60 70 50 40 LBL 78 59 70 50 / 70 80 70 50 HYS 78 59 66 52 / 60 80 80 50 P28 85 65 76 58 / 20 60 70 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Umscheid
Hazardous Weather Outlook National Weather Service Dodge City KS 350 AM CDT Sun Sep 24 2017 KSZ030-031-043>046-061>066-074>081-084>090-250900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 350 AM CDT Sun Sep 24 2017 /250 AM MDT Sun Sep 24 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered showers and embedded thunderstorms will be found across western Kansas today shifting eastward into central Kansas tonight. These storms are not expected to become severe but lightning and heavy rain will be possible. Day 1 Hazards ------------- * Flooding: Elevated risk * Lightning: Significant risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Scattered showers and embedded thunderstorms are expected across the entire forecast area Monday, ending from west to east Monday night. A few thunderstorms will be possible across south central Kansas Tuesday, then along the Kansas/Oklahoma border Tuesday night through Thursday. These storms are not expected to become severe but lightning and heavy rain will be possible. Days 2-7 Hazards ---------------- * Monday - Flooding: Elevated risk - Lightning: Elevated risk * Tuesday - Lightning: Elevated risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday No hazards. * Saturday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the first event began at 13:17 UTC.
2 heavy rain, 2 flash flood, 2 flood. Local standard time, as filed.
Rainfall of 4.75 inches fell during the previous 24 hours.
Water was around six inches over local roads.
Water was over highway 61 and water was entering three homes with water encroaching on the 4th home.
Water was reported over a few of the roads.
There was significant street flooding.
Rainfall of 6.40 inches was reported during the previous 24 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723200, 723196, 723197, 723198, 723199, 723201.